Dilaudid is an opiate medication, also sold as hydromorphone, and like other opiate medications (e.g., morphine, codeine, etc.) it is a highly addictive substance.
There are a number of emotional and physical side effects that can occur as a result of abusing this potent drug – ranging from intense physical symptoms to addiction to death.
If Dilaudid abuse is causing you to experience significant physical side effects, treatment is recommended.
After a tolerance to Dilaudid develops in the user – an effect that requires the user to take increasingly higher doses in order to experience pain relief – withdrawal symptoms can occur if the person is without the drug for any length of time. Soon after a missed dose, the person may begin to experience a range of physical symptoms including any or all of the following:
- Runny nose
- Bone and muscle ache
- Stomach cramps and diarrhea
- Tremors or shakiness
- Goose bumps
- Flu-like symptoms
These withdrawal symptoms are a sign of detox from Dilaudid and will occur when the person tries to stop taking the drug as well. Even though it is a good idea for someone who is struggling with Dilaudid abuse to stop taking the drug, it is not a simple, overnight process. Professional medical treatment is recommended to ensure that the patient is safe and as comfortable as possible until the withdrawal symptoms pass.
Withdrawal symptoms are a sign of physical dependence upon Dilaudid, and when they co-occur with psychological dependence (e.g., cravings for the drug and an obsession with getting and staying high), then an addiction can be diagnosed. Addiction can cause a range of negative consequences in the person’s life, including:
- Relationship problems at work and at home
- Health issues
- Worsened underlying mental health issues
- Financial problems
- Legal struggles
Taking too much Dilaudid or taking it in combination with other addictive substances, including alcohol and other prescribed medications, can result in overdose. Dilaudid is a respiratory depressant; that is, it slows the breathing. When the drug is combined with other sedating substances or depressants, it can slow the breathing until it stops completely. If caught in time, the person can be treated and survive. However, if treatment does not happen expediently, then the result can range from brain damage to death.
Signs of Dilaudid Abuse
Anyone who takes Dilaudid without a prescription is abusing the drug and at risk of physical side effects, but even those who have a prescription for the substance may choose behaviors that are termed “abuse” that put them at risk. These include:
- Combining Dilaudid use with alcohol, sedative medications and illegal drugs
- Crushing and snorting Dilaudid pills
- Crushing and dissolving pills in water then injecting the solution
- Acquiring a Dilaudid prescription fraudulently (e.g., lying about the experience of pain to get a prescription or a higher dose than medically necessary)
- Altering a written script to increase the dose or number of pills
- Taking more pills than prescribed or taking a prescribed dose more often than recommended
- Filling a Dilaudid prescription repeatedly at different pharmacies
- Seeking overlapping Dilaudid prescriptions from different doctors at the same time
The risks of abusing an opiate medication like Dilaudid are extreme and not to be ignored. If someone you love is abusing the drug, contact us at the phone number listed above now and connect with treatment services that can help them to heal.
Further Reading About What Are the Physical Side Effects of Dilaudid Abuse?
Read our general and most popular articles
David W. Newton is a board certified pharmacist and also has been a board member for boards of examiners for the National Association of Boards of Pharmacy since 1983. His areas of expertise are primarily pharmaceuticals as well as cannabinoids. You can read an article about his expertise in CBD on the National Library of Medicine.